On June 9th I contacted my Endocrinologists office to ask for a new prescription for Synthroid. I had been on .137 mgs and my TSH was .9 which was not suppressed. My Dr. made the comment that if it weren’t for the high Tg he would have increased my medication to suppress my levels but since I had to go off of them he was not going to do it until after the RAI. Well apparently he forgot this conversation because when I called to get an increased dose he refused to give it to me. More frustration on my part! I knew what I had been on was not enough before and doubted it would be now. So I continued on the .137 mgs and waited until the next blood test.
On June 29th I called my doctor again to let him know that I was not feeling well and felt like I should have my labs checked. His response back – through the nurse – was that I needed to be on replacement for 8 weeks before they would recheck my levels. Why he picked 8 weeks out of a hat I have no idea. All reputable websites including the one for Synthroid said that you should check levels every 6 weeks. So I waited again.
On July 18th I called my endocrinologist again to tell him now I had vertigo and was light headed with body aches. I swear I just had to keep getting worse and worse before they would finally let me get my levels checked. So he finally agreed to check my TSH & T4.
When my levels came back from the lab my TSH was 2.23 and my Free T4 was 1.7. The nurse called me on 7/27/05 to let me know that the Dr. had signed off on the labs and said they looked good and there would be no change in my thyroid medication dose. I asked what the numbers were. I was shocked that he said they were OK. I explained to her that I was a thyroid cancer patient and that my TSH must be suppressed to .1 and the number she gave me was far from that. She stated that she would talk to the Dr. and get back to me.
A few hours later she called me back to tell me that the doctor told her that it had not been 12 weeks yet and that the TSH may decrease further. Now it is 12 weeks??? When I called in June it was 8 weeks. I was getting more and more uneasy. I wondered if he even pulled my chart when he looked at my labs to know that I was a thyroid cancer patient. I was desperate. I felt lousy. Give me the drugs, I thought!!!! Once again I ended up in tears. It is hard to maintain your composure when you feel so horrible and so helpless at he mercy of an uncaring doctor. It was all about the numbers and not about how I felt. But my persistence worked and he increased my meds to .175 mgs – yes that’s right he went up two dose levels. I felt like he did that just to spite me knowing that I would go hyper and have to call again and beg for a new level. I did not like this game we were playing nor did I enjoy not being able to discuss this situation with the doctor. I have copies of my chart notes so I can see exactly what was conveyed to the nurse and I am not impressed.
Over the next few months I concentrated on trying to get my health back. I used some Metagenics detoxification products to get the radiation poison out of my body. I ate organic food, juiced vegetables and continued to take vitamins and get Chiropractic adjustments. I went weekly for the first 2 months and then bi-weekly from that point on. I needed to keep the toxins moving out!
In July I went to the dentist for a check up. I was apprehensive because each time I had RAI I would also get cavities. It seems quite comment for ThyCa patients. This time was no exception. I was told that I had a cavity. So an appointment for August was made. They briefly told me about what they would use – Amalgams. They said they had composites but they were more expensive and not covered by my insurance so I would probably not want that. Yes that was a consideration. We had just come off a long unemployment stretch with huge COBRA payments. I had heard that amalgams were not good but didn’t know why. I was so tired and beaten down that when it came time to get the work done I just let them put the amalgam in. After all I already had a mouth full of amalgams so what was one more? Boy was I sorry afterward.
Within a day of placing this amalgam I started having a burning sensation in my mouth. My entire tongue was on fire like I had drunk hot coffee and burned my tongue. It would not go away. There were days of lesser intensity and then days with more to where it was all I could think about. I asked my ND and he had some suggestions. None of them worked. It was driving me crazy!!! I would not put all the pieces together about this issue until almost 1 year later.